Thought I might be in crisis. I switched back from hydrocortisone to prednisone. One symptom, is that I can't seem to keep my body temperature normal. I start shaking all over my body and freezing with very little locational temperature change or reduced activity, i.e. walking to sitting. My labs ran normal, with potassium at the bottom level. My doctor, an internist, seem to think that I could taper down from 20 prednisone (upped in case it was a crisis) to possibly 0, within 6 months, although I've been on long term prednisone... Is this common?
Frankly, you need to see an endo, and get tapered off the pred in a longer wean.
Also, the wean is going to be painful - it will hurt, so realize that up front, but it will be worth it, but since you have been on steroids long term, you have to get your adrenals tested to find out if they will tolerate the wean or if you are going to be on steroids the rest of your life. 20mg is a huge dose. 5mg is a suppressive dose so your adrenals are completely replaced and on vacation so it will not be until you get to 5 where you will try to wake those puppies up.
Pred will effect the sodium and potassium - but usually it goes high but I do tank in K as well. However one just stress doses for a short time, not for a long time. If you were not having symptoms of a crisis, she should have upped your mineralcorticoids and salt, and that would have balanced your K without subjecting you to so much steroid!
You will need an emergency kit as well - and I would ask for HC to help taper down as it is much easier.
It was prednisone and inhaled steroids (for asthma) that gave me adrenal fatigue. That resulted in anxiety and panic attacks. (I got off that poison and now take natural supplements which work a lot better than that other stuff did.) If your adrenals are affected then it is possible that your thyroid is too. That can cause a low body temperature and a sensitivity to cold.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.